clopen.solutions
OP-00249 Solution claimed

Schatten norm complement involving Lin's positive definite quantity

Submit a result

For positive definite $A, B \in \mathbb{C}^{n \times n}$ let $$G = A^{1/2}\bigl(A^{-1/2} B A^{-1/2}\bigr)^{1/2} A^{1/2}, \qquad L = A^{1/2}\bigl(B^{1/2} A^{-1} B^{1/2}\bigr)^{1/2} A^{1/2},$$ so that $G = A \# B$ is the geometric mean and $L$ is the positive definite matrix introduced by Lin, with the factors in the order shown. Let $\|X\|_p = (\operatorname{tr}|X|^p)^{1/p}$, with $|X| = (X^*X)^{1/2}$, for $1 \le p < \infty$, and let $\|X\|_\infty$ be the largest singular value of $X$. Lin showed that the eigenvalues of $L$ log-majorize those of $A^{1/2}B^{1/2}$, and hence those of $G$. Ghabries, Abbas, Mourad and Assi proved the inequality below for $p = 1$ and $p = 2$.

Problem. Is $$\|A + B + G + L\|_p \le \|A + B + 2L\|_p$$ for every $n \ge 1$, all positive definite $A, B \in \mathbb{C}^{n \times n}$ and every $1 \le p \le \infty$?

Source: Ghabries, Abbas, Mourad and Assi (2023), Conjecture 4.1 in arXiv:2105.13356; restated in Ghabries (2022), PhD thesis, Open Problems, Problem 5.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
FA — Functional Analysis
Secondary
NA
Keywords
matrix geometric means, norm inequalities, OpenProblemsInNLA, Schatten norms
Literature checked
Oct. 8, 2026 by clemens-admin

References

@article{ghabries2023,
  author        = {Ghabries, Mohammad M. and Abbas, Hassane and Mourad, Bassam and Assi, Abdallah},
  title         = {New log-majorization results concerning eigenvalues and singular values and a complement of a norm inequality},
  journal       = {Linear Multilinear Algebra},
  volume        = {71},
  number        = {7},
  year          = {2023},
  pages         = {1228--1243},
  doi           = {10.1080/03081087.2022.2059050},
  eprint        = {2105.13356},
  archivePrefix = {arXiv},
}
@phdthesis{ghabries2022,
  author = {Ghabries, Mohammad Mahdi},
  title  = {Contributions to Matrix Inequalities and Some Applications},
  school = {Universit{\'e} d'Angers and Lebanese University},
  year   = {2022},
  doi    = {10.70675/32bff73dzcb5az430ezbda8ze209c4b1c319},
  note   = {HAL tel-03936351},
  url    = {https://theses.hal.science/tel-03936351},
}
@article{lin2017,
  author        = {Lin, Minghua},
  title         = {On a determinantal inequality arising from diffusion tensor imaging},
  journal       = {Commun. Contemp. Math.},
  volume        = {19},
  number        = {5},
  year          = {2017},
  pages         = {1650044},
  doi           = {10.1142/S0219199716500449},
  eprint        = {1604.04141},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-mi24,
  author       = {Townsend, Alex},
  title        = {{MI-24}: Schatten norm complement involving Lin's positive definite quantity},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-24/README.md},
  note         = {Read at commit eb7c9d6, 2026-10-07},
}

Resolution claims

George Stepaniants

For positive definite $A, B \in \mathbb{C}^{n \times n}$, let $G = A^{1/2}(A^{-1/2}BA^{-1/2})^{1/2}A^{1/2}$ be their geometric mean and $L = A^{1/2}(B^{1/2}A^{-1}B^{1/2})^{1/2}A^{1/2}$. The note proves $\|A + B + G + L\|_p \le \|A + B + 2L\|_p$ for every Schatten norm, $1 \le p \le \infty$. Write $H = A + B$ and $K = A^{1/2}B^{1/2} + B^{1/2}A^{1/2}$. The Heron …

Full resolution · not verified · fidelity not established · posted on GitHub 11 Sep 2026

Status history

WhenChangeByReason
2026-10-08 Needs verification → Solution claimed clemens-admin Listed with the record of its solution, unreviewed.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00249, "Schatten norm complement involving Lin's positive definite quantity", clopen.solutions.